Iowa, 2020

Winter Storm in Iowa, December 11 to 12, 2020

December 11 to 12, 2020 · NWS DVN · 3 events in 3 counties and zones

An early season winter storm led to widespread snowfall throughout the area, with totals around 4-6 inches northwest of a line from Iowa City to Dubuque. The heaviest snow was reported near Dubuque, where 8 to 10 inches was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An early season winter storm led to widespread snowfall throughout the area, with totals around 4-6 inches northwest of a line from Iowa City to Dubuque. The heaviest snow was reported near Dubuque, where 8 to 10 inches was reported. Precipitation began as rain with warm, moist air in place across the region. The rain changed over to snow during the evening hours along and Highway 20 corridor. By 6:00am on the 12th, the snow had spread as far south as Interstate 80.The snow was heavy at times, especially in near where rain was transitioning to snow. Key impacts: transportation delays and traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 3:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 11, 3:12 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
312 PM CST Fri Dec 11 2020

.SYNOPSIS...
Issued at 310 PM CST Fri Dec 11 2020

18Z surface data has a weak low south of the Kansas City metro area.
A pseudo warm front ran east northeast from the low across central
Missouri and into northern Indiana. Dew points were in the 40s south
of the warm front with 20s and 30s from the Great Lakes into the
central and northern Plains.

&&

.SHORT TERM...(This Evening through Saturday Night)
ISSUED AT 310 PM CST Fri Dec 11 2020

No changes to the current headlines.

The lack of dry air aloft is helping to keep precipitation as all
rain across the area. KMKX radar shows a band of lower CC across
southeast Wisconsin that correlates fairly well with a rain/snow mix
being reported between observation points.

Real-time data shows the main low east southeast of Kansas City and
pressure falls are suggesting a track further north than what the
models indicate. IF correct this 'could' affect overall snowfall
amounts.

Thus through sunset light to moderate rain will continue across the
area.

After sunset the atmosphere will cool which will allow a rain/snow
mix to develop fairly quickly in the highway 20 corridor that moves
south to a Sigourney, IA to Milledgeville, IL line by midnight. By
mid to late evening the change over to all snow will have occurred
generally north of a Freeport, IL to Belle Plaine, IA line.

The rain/snow line will slowly move south through sunrise Saturday
as well as the change over to all snow. Areas south and east of a
Milledgeville, IL to a Memphis, MO line will likely remain all rain
through sunrise Saturday.

Saturday morning the rain/snow transition zone will quickly move
south and east through the remainder of the area as colder air is
pulled in behind the departing low. Across the northwest half of the
area all snow will be seen.

Saturday afternoon snow will end across the northwest half of the
area while the rain/snow mix changes to all snow across the
southeast half of the area. By Sunday evening the northwest half of
the area will be dry while lingering flurries continue across the
southeast half of the area. By midnight dry conditions will be seen
across the entire area.

Now the snow with this event will be a wet heavy snow. The bulk of
the snowfall looks to occur in a 6 to 9 hour time frame; from
between midnight and 3 AM to approximately 9-10 AM Saturday.
Snowfall rates of 0.5 to 1 inch per hour are the most likely. Where
heavier bands of snow develop, rates of 1 to 1.5 inches per hour
will be possible.

Now for amounts. The suggested further north track (based on real-
time data) is concerning which would suggest lower amounts. However
the potential banding of snow 'may' offset a more northerly track.

Taking this into account the heaviest snow looks to occur north of a
line from roughly Rockford, IL to Oskaloosa, IA. Here snowfall
amounts of 2 to 5 inches are expected. Due to the potential banding
nature of the snow amounts are expected to vary over short distances.

South of the Rockford, IL to Oskaloosa, IA line and down to a
Milledgeville, IL to Ottumwa, IA line 1-2 inches is expected. South
of the Milledgeville, IL to Ottumwa, IA line amounts under 1 inch
are expected with little or no snow south/east of a Sterling, IL to
Memphis, MO line.

.LONG TERM...(Sunday through Friday)
ISSUED AT 310 PM CST Fri Dec 11 2020

Sunday through Friday
Assessment...medium to high confidence

Near normal temperatures through the period.

The model consensus has dry conditions through the period with the
northern and southern jets well north and south of the area. However
the global models do show weak disturbances aloft moving through in
the flow. IF the weak forcing has enough moisture to work with then
I cannot fully rule out some isolated flurries or sprinkles
occurring depending upon the time of day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1137 AM CST Fri Dec 11 2020

Incoming storm system will drop VFR conditions to MVFR/IFR
conditions by 00z with rain. After 00z/12 conditions will
deteriorate further to IFR/LIFR conditions. KCID/KDBQ will see
rain change to snow through 12z/12 with accumulations while
KBRL/KMLI remain rain. After 12z/12 IFR/LIFR conditions will
continue with snow across most of eastern Iowa and a rain/snow mix
developing across northern Illinois.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST Saturday for Benton-
     Buchanan-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-Keokuk-
     Linn.

IL...Winter Weather Advisory until 6 PM CST Saturday for Jo Daviess-
     Stephenson.

MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Dec 11, 3:39 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 PM CST Fri Dec 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 PM CST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain will change to snow mainly north of a line from Sigourney,
Iowa to Freeport, Illinois tonight. A winter weather advisory is
in effect for this area. A wet heavy snow is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow will continue on Saturday. Areas that are still raining will
see the rain turn to snow. Snowfall amounts of 2 to 5 inches are
expected in the advisory area. Outside of the advisory area little
to no snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of one inch or more will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dubuque

When
December 11, 6:00 PM CST to December 12, 10:30 AM CST
Where
Dubuque forecast zone
Reported by
Official NWS Observations
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 10 inches, with the highest observed snowfall from the official NWS observation at the Dubuque Regional Airport, with 9.4 inches. Heaviest amounts within the county were generally centered near the Dubuque area, in eastern Dubuque County.

Winter Storm, Jackson

When
December 11, 6:00 PM CST to December 12, 10:30 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

The COOP Observer at Bellevue Lock and Dam 13 reported a total of 8.1 inches. A member of the public reported 5.0 inches in Maquoketa.

Winter Storm, Jones

When
December 11, 8:00 PM CST to December 12, 9:30 AM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

COOP Observer reports in Jones County ranged from 5.1 inches 3 miles south southwest of Anamosa to 5.5 inches in Monticello.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929334, 932976, 932987.